Get help today (888) 341-7785 or sign up for 24/7 text support.
American Addiction Centers National Rehabs Directory
Call (888) 341-7785

Benzo Overdose: Signs, Risks, & Help for Benzodiazepine Overdose

Benzodiazepines, or benzos, are a class of medications prescribed for managing anxiety, insomnia, seizures, and muscle spasms.1,3 Benzos are central nervous system (CNS) depressants that increase the effects of the inhibitory neurotransmitter gamma-aminobutyric acid (GABA) to decrease or calm certain nervous system activity.1 Some of the most commonly prescribed benzos include:1,2

  • Ativan (lorazepam).
  • Valium (diazepam).
  • Klonopin (clonazepam).
  • Xanax (alprazolam).
  • Halcion (triazolam).

Benzos are commonly diverted and  misused for non-medical purposes, including in conjunction with other drugs. For example, people might use benzos to combat negative side-effects associated with binge use of stimulants like cocaine, such as irritability and agitation.1 In other instances, benzos might be used to intensify the rewarding or euphoric effects of alcohol and opioids.1

Though benzodiazepines alone can cause overdoses, they are more likely to result in an overdose when someone mixes benzos with another substance, especially opioids.4

If you think you may have overdosed on benzodiazepines or suspect someone else has, seek immediate medical attention. Calling 911 right away can get the help needed to potentially save someone’s life.


Find Out if Your Insurance Plan Covers Benzodiazepine Addiction Treatment

American Addiction Centers can help people recover from benzodiazepine misuse and substance use disorders (SUDs). To find out if your insurance covers treatment at an American Addiction Centers facility, click here, or fill out the form below. Your information is kept 100% confidential. You can also click here to find a rehab near me.


Benzo Overdose

Though isolated benzodiazepine overdose is possible, severe overdose toxicity and/or fatal benzo-related overdoses usually involve another substance, such as opioids, alcohol, or other CNS-depressant drugs.5

According to the CDC, emergency room visits involving benzo overdoses increased 23% from 2019 to 2020 based on a data sample drawn from 38 states and the District of Columbia.4 From part of the same report, while benzodiazepines were involved in nearly 17% of more than 41,000 overdose deaths reported by 23 states, around 92% of those fatal benzo overdoses also involved an opioid.4


Benzo Overdose Symptoms

Due to benzodiazepine-enhanced inhibitory properties of GABA on parts of our nervous system, at significantly high doses, overdose signs such as coma and respiratory arrest can develop.5 If a person takes benzos along with alcohol or opioids, the effects will be more intense than with just benzos alone.5

In a dose dependent manner, benzodiazepine overdose symptoms can include:5

  • Slurred speech.
  • Poor coordination.
  • Shallow or slowed breathing.
  • Altered mental status.
  • Profound drowsiness.
  • Loss of consciousness.

What to Do for Benzo Overdose

Benzodiazepine-related overdoses can be life threatening. If you suspect someone is having a benzo overdose, call 911 first.

In certain instances, an antidote medication known as flumazenil may be given to reverse the effects of benzodiazepines.7 Flumazenil does not always fully remedy severe respiratory depression and, as a short acting medication, may need to be given every 20 minutes, while the person is closely monitored with potential airway management and mechanical ventilation.5,7 Flumazenil is associated with acute benzodiazepine withdrawal associated seizure risks in some people, so its use may be contraindicated.5,7


How Many Benzos Does It Take to Overdose?

Whether or not a certain amount of benzos could lead to an overdose depends on certain factors. For example, some types of benzos can cause an overdose more easily. Though the therapeutic index for some medications, such as orally administered diazepam, has been reported to be quite high (15-20 times the therapeutic dose without significantly lowered levels of consciousness), this might not be the case for all benzodiazepines. For instance, as little as 5 milligrams of triazolam has been reported in connection with respiratory arrest.5


Factors that Influence Benzodiazepine Overdose

Benzo overdoses are different for everyone, and the symptoms and severity of overdose can vary. Some factors that can influence benzo overdose symptoms include:5

  • The route of administration.
  • The specific benzodiazepine involved.
  • Other substances taken with benzos (e.g., alcohol, opioids, other sedatives).

The route of administration does make a difference in the potential seriousness of a benzo overdose. There may be a greater risk of overdose or toxicity in instances of rapid IV injection of diazepam and other types of benzos.5

In terms of the types of benzos involved, alprazolam (also available under the brand name Xanax) may be of particular concern in that it may be relatively more toxic in overdose situations than other benzos.8

In addition, as noted earlier, combining benzos with opioids or alcohol makes an overdose much more likely.5


Prevention and Getting Help

To help prevent overdoses, there are some steps that you can take. First, do not take benzos with alcohol, opioids, or other benzos.4 To avoid misuse, dependence, and addiction, it is important to only take benzos as prescribed and not take another person’s medication.7

If you or your loved one needs help with benzo addiction, it is important to know that recovery is possible. There are many types of benzo addiction treatment programs available to help you address ways to avoid relapse and turn to other ways to cope with stress that don’t involve benzo or other substances.9 For many, the first part of recovery from benzodiazepine or other sedative use disorder entails a supervised medical detox where you can more comfortably and safely get off benzos with withdrawal management interventions.10

More resources about Benzo Overdose: Signs, Risks, & Help for Benzodiazepine Overdose: